11-19-18 How do you identify and treat cyanide poisoning?

Toxicology Question of the Week

November 19, 2018

How do you identify and treat cyanide poisoning?

             Cyanide is a potent mitochondrial toxin which can cause death within a matter of minutes. Molecules bind to the ferric ion of cytochrome-c oxidase blocking this final step in the oxidative phosphorylation pathway and inhibiting the production of ATP.  Cells shift to anaerobic metabolism, with rapid accumulation of lactic acid and subsequent metabolic acidosis-the hallmark of cyanide poisoning. Inability to utilize oxygen causes histotoxic hypoxia. Secondarily, cyanide inhibits free radicles, stimulates NDMA receptors causing apoptosis, and inhibits glutamic acid decarboxylase which decreases GABA and increases risk of seizures.  Cyanide is metabolized rapidly so concentrations are undetectable a few hours after exposure. Therefore, cyanide poisoning must be recognized quickly and treated as soon as possible.

            The most common exposure site for cyanide is fires in enclosed space as products containing nitrogen (plastic, vinyl, wool, silk, cotton, paper) produce cyanide from incomplete combustion.  Occupational exposures, combustion of industrial materials in house and vehicular fires and some pharmaceuticals (sodium nitroprusside) can also cause CN poisoning, CN is absorbed via inhalation as well as via skin, gastrointestinal system and mucous membranes. Classic symptoms include cherry-red flushing of the skin and bitter-almond smell of the breath, but these are rarely seen, or identified post-mortem. Symptoms include headache, confusion, dizziness, weakness, lethargy, coma, hypotension and cardiac arrest. Many of these symptoms are also present with carbon monoxide poisoning, making it difficult to distinguish between the two. Metanalysis of smoke inhalation victims revealed cyanide detection at lethal levels in 33% to 87% of cases. In many cases both toxins are present and contributing to a patient’s clinical picture, so treatment for both etiologies must be considered.

            An extremely high lactate (>10mmol/L) is a sensitive and specific indicator of cyanide intoxication. Cyanide concentrations may be obtained, with concentrations greater than 1mg/L predicting significant morbidity, and concentrations greater than 3mg/L are lethal. Many times, CN concentrations are not readily available, so diagnosis and treatment must be made on clinical scenario and exam findings. Secure the airway if compromised, administer 100% oxygen, assist ventilation, and decontaminate if required. If a patient is found unconscious or in cardiac arrest with potential for CN exposure, the cyanide antidote should be administered as soon as possible. The current recommended antidote is hydroxocobalamin (5 grams in adults; 70mg/kg - max 5 grams in pediatrics – Given over 15 minutes). Hydroxocobalamin binds intracellular cyanide rapidly forming cyanocobalamin. This is a stable molecule which is excreted in the urine. Some fire departments carry hydroxocobalamin on certain trucks, and if  a patient is in extremis, they will administer it  in the  pre-hospital setting. Unlike older cyanide kits containing amyl nitrite, sodium nitrite, or sodium thiosulfate, hydroxocobalamin does not induce methemoglobinemia, and is therefore the preferred method of treatment.  A case report reveals return of spontaneous circulation after hydroxocobalamin administration without other cardiac resuscitation drugs, demonstrating the potential effectiveness of reversal of cyanide poisoning.

            In summary, consider cyanide poisoning in cases of patients exposed to fires in enclosed spaces with concern for inhalation, altered mental status, or cardiac arrest. Lactate is a quick indicator of cyanide intoxication when cyanide levels are not readily available. In a patient who was potentially exposed to cyanide and has decreased GCS, hypotension, apnea, or cardiac arrest, hydroxocobalamin should be administered as soon as possible, as well as other advanced life support measures. Remember to call the Poison Center with any clarifications or questions!

Sources

Baud FJ. Cyanide: critical issues in diagnosis and treatment. Hum Exp Toxicol. 2007;26:191–201. doi: 10.1177/0960327107070566.

J.L. Fortin, T. Desmettre, C. Manzon, et al.Cyanide poisoning and cardiac disorders: 161 cases J Emerg Med, 38 (2010), pp. 467-476.

Lawson-Smith P, Jansen EC, Hyldegaard O. Cyanide intoxication as part of smoke inhalation - a review on diagnosis and treatment from the emergency perspective. Scandinavian Journal of Trauma, Resuscitation and Emergency Medicine. 2011;19:14. doi:10.1186/1757-7241-19-14.

Mintegi S, Clerigue N, Tipo V, Ponticiello E, Lonati D, Burillo-Putze G, et al. Pediatric cyanide poisoning by fire smoke inhalation: a European expert consensus. Toxicology Surveillance System of the Intoxications Working Group of the Spanish Society of Paediatric Emergencies. Pediatr Emerg Care. 2013;29:1234–40.

Sen S. Pediatric inhalation injury. Burns & Trauma. 2017;5:31. doi:10.1186/s41038-017-0097-5.

This question was contributed by Tucker Anderson MD, Pediatric EM Fellow ; LeBonheur

I am interested in any questions you would like answered in the Question of the Week.  Please email me with any suggestion at donna.seger@vanderbilt.edu

Donna Seger, MD

Executive Director

Tennessee Poison Center

www.tnpoisoncenter.org

Poison Help Hotline: 1-800-222-1222

The Question of the Week is available on our website: www.tnpoisoncenter.org